Alert archive / Tennessee / Wind Advisories in 2014

Wind Advisory 1, NWS Morristown, TN

January 5, 201433 counties in Tennessee; 7 counties in Virginia; Cherokee County, Clay County, North Carolina

NWS Morristown, TN issued this wind advisory at Jan 5, 2014, 8:02 PM EST for 33 counties in Tennessee; 7 counties in Virginia; Cherokee County, Clay County, North Carolina. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jan 5, 2014, 8:02 PM EST (01:02 UTC)
Expired
Jan 6, 2014, 3:55 AM EST
In force
8 hr
Issued by
NWS Morristown, TN
All 42 counties

Cherokee County, NC, Clay County, NC, Anderson County, TN, Bledsoe County, TN, Blount County, TN, Bradley County, TN, Campbell County, TN, Carter County, TN, Claiborne County, TN, Cocke County, TN, Grainger County, TN, Greene County, TN, Hamblen County, TN, Hamilton County, TN, Hancock County, TN, Hawkins County, TN, Jefferson County, TN, Johnson County, TN, Knox County, TN, Loudon County, TN, Marion County, TN, McMinn County, TN, Meigs County, TN, Monroe County, TN, Morgan County, TN, Polk County, TN, Rhea County, TN, Roane County, TN, Scott County, TN, Sequatchie County, TN, Sevier County, TN, Sullivan County, TN, Unicoi County, TN, Union County, TN, Washington County, TN, City of Bristol, VA, City of Norton, VA, Lee County, VA, Russell County, VA, Scott County, VA, Washington County, VA, Wise County, VA

The radar

The Knoxville radar (KMRX), 27 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.0 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2014-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2014-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
447 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

694 
WWUS74 KMRX 060102
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
802 PM EST SUN JAN 5 2014

...BRISK NORTHWEST WINDS DEVELOPING OVERNIGHT...

.A STRONG ARCTIC COLD FRONT WILL MOVE ACROSS THE REGION OVERNIGHT
USHERING MUCH COLDER AIR AND WINDY CONDITIONS INTO THE SOUTHERN
APPALACHIANS. BRISK NORTHWEST WINDS BETWEEN 15 AND 30 MPH WITH
GUSTS UP TO 40 MPH CAN BE EXPECTED THROUGH MONDAY MORNING
DIMINISHING DURING THE AFTERNOON.


NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-060915-
/O.NEW.KMRX.WI.Y.0001.140106T0102Z-140106T1800Z/
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA...
LA FOLLETTE...TAZEWELL...SNEEDVILLE...ROGERSVILLE...KINGSPORT...
BRISTOL...MOUNTAIN CITY...WARTBURG...CLINTON...OAK RIDGE...
MAYNARDVILLE...RUTLEDGE...MORRISTOWN...NEWPORT...COSBY...
GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON...
ROAN MOUNTAIN...KINGSTON...LENOIR CITY...KNOXVILLE...DANDRIDGE...
MARYVILLE...CADES COVE...SEVIERVILLE...GATLINBURG...DUNLAP...
PIKEVILLE...DAYTON...DECATUR...ATHENS...MADISONVILLE...
COKER CREEK...JASPER...CHATTANOOGA...CLEVELAND...BENTON...
DUCKTOWN...JONESVILLE...WISE...NORTON...GATE CITY...LEBANON...
ABINGDON
802 PM EST SUN JAN 5 2014 /702 PM CST SUN JAN 5 2014/

...WIND ADVISORY IN EFFECT UNTIL 1 PM EST /NOON CST/ MONDAY...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 1 PM EST /NOON CST/ MONDAY. 

* EVENT...SOUTHERLY WINDS WILL BECOME NORTHWEST AN INCREASE TO 15
  TO 30 MPH WITH GUSTS TO 40 MPH AFTER A STRONG ARCTIC FRONTAL
  PASSAGE TONIGHT.

* TIMING...SOUTHERLY WINDS BETWEEN 15 AND 30 MPH WILL BECOME
  NORTHWEST AT 15 TO 30 MPH ACROSS THE PLATEAU AND WESTERN
  TENNESSEE VALLEY LATE THIS EVENING...THEN OVER NORTHEAST
  TENNESSEE...SOUTHWEST VIRGINIA AND SOUTHWEST NORTH CAROLINA EARLY
  MONDAY MORNING.  WINDS WILL DIMINISH TO 10 TO 20 MPH MONDAY AFTERNOON.

* IMPACTS...DRIVING MAY DIFFICULT...ESPECIALLY FOR HIGH PROFILE
  VEHICLES...AND ON ROADWAYS ORIENTED EAST TO WEST. UNSECURED
  OUTDOOR OBJECTS SUCH AS PATIO FURNITURE AND TRASH CANS WILL BE
  BLOWN AROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF
40 TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...
SO USE CAUTION WHEN DRIVING.

&&

$$
1 follow-up statement
313 
WWUS74 KMRX 060855
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
355 AM EST MON JAN 6 2014


NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-061000-
/O.CAN.KMRX.WI.Y.0001.000000T0000Z-140106T1800Z/
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA...
LA FOLLETTE...TAZEWELL...SNEEDVILLE...ROGERSVILLE...KINGSPORT...
BRISTOL...MOUNTAIN CITY...WARTBURG...CLINTON...OAK RIDGE...
MAYNARDVILLE...RUTLEDGE...MORRISTOWN...NEWPORT...COSBY...
GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON...
ROAN MOUNTAIN...KINGSTON...LENOIR CITY...KNOXVILLE...DANDRIDGE...
MARYVILLE...CADES COVE...SEVIERVILLE...GATLINBURG...DUNLAP...
PIKEVILLE...DAYTON...DECATUR...ATHENS...MADISONVILLE...
COKER CREEK...JASPER...CHATTANOOGA...CLEVELAND...BENTON...
DUCKTOWN...JONESVILLE...WISE...NORTON...GATE CITY...LEBANON...
ABINGDON
355 AM EST MON JAN 6 2014 /255 AM CST MON JAN 6 2014/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS CANCELLED THE WIND
ADVISORY. 

BRISK WINDS WILL CONTINUE...BUT THE RISK OF ADVISORY LEVEL WINDS
HAS DIMINISHED.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Jan 5, 6:28 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Jan 5, 6:28 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
628 PM EST SUN JAN 5 2014

.AVIATION...LARGE AREA OF RAIN AHEAD OF THE ARCTIC COLD FRONT WILL
BE SPILLING EASTWARD INTO THE VALLEY LOCATIONS VERY SOON. RAIN WILL
QUICKLY CHANGE TO SNOW OR SNOW SHOWERS BEHIND THE FAST MOVING FRONT.
EXPECTING CONDITIONS TO FALL INTO MVFR AND POSSIBLY IFR...ALTHO
BRISK W TO NW WINDS WITH GUSTS TO 25 TO 30 KTS...MAY KEEP CEILINGS
AND VISBYS FROM BOTTOMING OUT.

CHA AND TYS WILL IMPROVE TO VFR BY MID MORNING MONDAY...WHILE MVFR
CONDITIONS AND OCNL SNOW SHOWERS CONTINUE FOR MOST OF THE PERIOD AT
TRI.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             20  20   6  19  13 / 100  20  10   0   0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  19  19   4  17  11 / 100  30  10   0   0
OAK RIDGE, TN                       18  18   4  17  11 / 100  30  10   0   0
TRI CITIES AIRPORT, TN              20  20   2  13   7 / 100  50  10  10   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND CHILL WARNING FROM 3 PM MONDAY TO NOON EST TUESDAY FOR THE
     FOLLOWING ZONES: CHEROKEE...CLAY.

     WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO NOON EST
     MONDAY FOR THE FOLLOWING ZONES: CHEROKEE...CLAY.

TN...WINTER STORM WARNING FROM 10 PM THIS EVENING TO 7 PM EST MONDAY
     FOR THE FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...COCKE
     SMOKY MOUNTAINS...JOHNSON...SEVIER SMOKY MOUNTAINS...
     SOUTHEAST CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...
     UNICOI.

     WIND CHILL WARNING FROM 3 PM EST /2 PM CST/ MONDAY TO NOON EST
     /11 AM CST/ TUESDAY FOR THE FOLLOWING ZONES: BLEDSOE...
     BLOUNT SMOKY MOUNTAINS...CAMPBELL...CLAIBORNE...COCKE SMOKY
     MOUNTAINS...EAST POLK...JOHNSON...MARION...MORGAN...SCOTT
     TN...SEQUATCHIE...SEVIER SMOKY MOUNTAINS...SOUTHEAST
     CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI.

     WINTER WEATHER ADVISORY FROM 10 PM EST /9 PM CST/ THIS EVENING
     TO NOON EST /11 AM CST/ MONDAY FOR THE FOLLOWING ZONES:
     ANDERSON...BLEDSOE...BRADLEY...CAMPBELL...CLAIBORNE...EAST
     POLK...GRAINGER...HAMBLEN...HAMILTON...HANCOCK...HAWKINS...
     JEFFERSON...KNOX...LOUDON...MARION...MCMINN...MEIGS...
     MORGAN...NW BLOUNT...NORTH SEVIER...NORTHWEST CARTER...
     NORTHWEST COCKE...NORTHWEST GREENE...NORTHWEST MONROE...
     RHEA...ROANE...SCOTT TN...SEQUATCHIE...SULLIVAN...UNION...
     WASHINGTON TN...WEST POLK.

     WIND CHILL ADVISORY FROM 3 PM MONDAY TO NOON EST TUESDAY FOR THE
     FOLLOWING ZONES: ANDERSON...BRADLEY...GRAINGER...HAMBLEN...
     HAMILTON...HANCOCK...HAWKINS...JEFFERSON...KNOX...LOUDON...
     MCMINN...MEIGS...NW BLOUNT...NORTH SEVIER...NORTHWEST
     CARTER...NORTHWEST COCKE...NORTHWEST GREENE...NORTHWEST
     MONROE...RHEA...ROANE...SULLIVAN...UNION...WASHINGTON TN...
     WEST POLK.

VA...WINTER STORM WARNING FROM 10 PM THIS EVENING TO 7 PM EST MONDAY
     FOR THE FOLLOWING ZONES: WISE.

     WIND CHILL WARNING FROM 3 PM MONDAY TO NOON EST TUESDAY FOR THE
     FOLLOWING ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.

     WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 7 PM EST
     MONDAY FOR THE FOLLOWING ZONES: LEE...RUSSELL...SCOTT...
     WASHINGTON.

&&

TG
Hazardous weather outlook, Jan 5, 5:22 AM EST, 14 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
522 AM EST SUN JAN 5 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-061030-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
522 AM EST SUN JAN 5 2014 /422 AM CST SUN JAN 5 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

A COLD FRONT WILL MOVE INTO THE AREA THIS EVENING...WITH SOME RAIN
THAT WILL CHANGE TO SNOW TONIGHT AS COLDER AIR PUSHES IN. LIGHT
SNOW ACCUMULATIONS WILL BE POSSIBLE IN MOST VALLEY LOCATIONS
TONIGHT...WITH HEAVIER AMOUNTS POSSIBLE OVER SOME OF THE HIGHER
ELEVATIONS OF THE EAST TENNESSEE MOUNTAINS AND SOUTHWEST VIRGINIA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SNOW SHOWERS WILL CONTINUE INTO MONDAY OVER SOUTHWEST VIRGINIA AND
THE EAST TENNESSEE MOUNTAINS...WITH ADDITIONAL ACCUMULATIONS
POSSIBLE. BITTER COLD AIR WILL MOVE INTO THE AREA AS WELL...WITH
DANGEROUSLY LOW WIND CHILL VALUES POSSIBLE AT TIMES FROM MONDAY
INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED SUNDAY NIGHT AND MONDAY FOR
ACCUMULATING SNOW.

Nearby

Wind Advisories in Tennessee, 2014Wind Advisories in Virginia, 2014Wind Advisories in North Carolina, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.